NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, January 21, 2017
PSA After Treatment
I had laproscopic surgery in December 2006 with a psa of .0125, then the lupron treatment 2x and radiation. My PSA has jumped from 2.3 to 4.3 in the last 30 days. My doctor wants to do lupron again. What is your opinion?
I assume that the PSA of 0.125 was after the laparoscopic radical prostatectomy. If the PSA did not go below <0.1 (on standard PSA testing) after surgery it could suggest either residual disease or microscopic disease outside the prostate (assuming that there was no evidence of gross disease outside the prostate before your surgery).
You seem to have recieved adjuvant radiation therapy (with 2 doses of Lupron) after your surgery, but do not provide information about the surgery pathology report (grade and stage of the cancer) and the PSA response after the adjuvant therapy. If the PSA is still rising after local treatment with surgery and radiation, this could be suggestive of recurrence of the disease. There would be a role for imaging studies for further evaluation/ assessment (e.g bone scan).
In this situation, systemic therapy would be a consideration (such as hormone therapy and/or chemotherapy). Lupron is a form of systemic hormone therapy. Given the various options available which often need to be tailored to each clinical situation, I would definitely suggest discussing your situation with a Medical Oncologist dealing with treatment of prostate cancer (if you have not done so already), who would be able to help you choose the best option for your particular clinical situation. The Oncologist would also be able to discuss if there are any clincal trials for newer therapies which you might be eligible for before you make your decision on how to proceeed with further treatment.
Krishnanath Gaitonde, MD
Assistant Professor of Clinical Urology
College of Medicine
University of Cincinnati